Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Exercise itchy bumps
    avatar
    ag1432 posted:
    When I work out I get itchy red bumps on the underside of my arms and legs...once I cool down they are less itchy, but they stay red and raised for 30 minutes to an hour. Even after a cool shower they are there for a while. It's not so pretty and very itchy! What is causing this and how can I stop it? I also get a lesser version of these red itchy bumps if I wake up really hot at night.
    Reply
     
    avatar
    R_Weil responded:
    This is a common occurrence. The first thing to check is your clothing detergent or any new soaps that you use. A new detergent or soap that you?re not used to might cause an allergic-type reaction on your skin and you should change it. If you rule out the detergent and soap, then you should consider an allergic reaction during exercise. During exercise, histamines are released and some people are sensitive to them. People sensitive to histamines can experience rashes, itching, and other allergic symptoms during exercise, just like you are describing. Most of the time the rashes appear on the chest and thighs, but can be on the arms or neck too. Sometimes exercise also reacts with food allergies or medications (e.g., antibiotics, pain medications, sedatives, tranquilizers, and diuretics) to cause the problem. If the problem is bothering you so much that you can?t stand it, and it?s not going away, then you should ask your doctor about using a topical ointment to stop the itching, or taking an over-the-counter anti-histamine (like Benadryl) 30-60 minutes before exercising. If over-the-counter anti-histamines make you sleepy, your doctor can prescribe a non-sedative anti-histamine. You should only take over-the-counter or prescription medication for this problem after speaking with your doctor.


    Helpful Tips

    Interval TrainingExpert
    Hello Everyone, I mentioned in my Losing Belly Fat post that aerobic exercise will help, and if you want to increase your fitness quickly ... More
    Was this Helpful?
    81 of 99 found this helpful

    Helpful Resources

    Be the first to post a Resource!

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.